Geometriae Dedicata

, Volume 50, Issue 2, pp 165–191 | Cite as

Polygonal complexes and combinatorial group theory

  • W. Ballmann
  • M. Brin


We study the structure of certain simply connected 2-dimensional complexes with non-positive curvature. We obtain a precise description of how these complexes behave at infinity and prove an existence theorem which gives an abundance of such complexes. We also investigate the structure of groups which act transitively on the set of vertices of such a complex.

Mathematics Subject Classifications (1991)

51K10 20Fxx 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Be]
    Benakli, N.: Polyèdre à géométrie locale donnée,C.R. Acad. Sci. Paris, Série I,313 (1991), 561–564.Google Scholar
  2. [BS]
    Bangert, V. and Schroeder, V.: Existence of flat tori in analytic manifolds of nonpositive curvature,Ann. Sci. École Norm. Sup. (4)24 (1991), 605–634.Google Scholar
  3. [Ca]
    Cannon, J.: The combinatorial structure of cocompact discrete hyperbolic groups,Geom. Dedicata 16 (1984), 123–148.Google Scholar
  4. [CEHPT]
    Cannon, J., Epstein, D., Holt, D., Paterson, M. and Thurston, W.: Word Processing and group theory. Research Report, Minneapolis, 1990.Google Scholar
  5. [CDP]
    Coornaert, M., Delzant, T. and Papadopoulos, A.: Notes sur les groupes hyperboliques de Gromov (Preprint, Strasbourg, 1989).Google Scholar
  6. [E1]
    Eberlein, P.: Geodesic flows in certain manifolds without conjugate points.Trans. Amer. Math. Soc. 167 (1972), 151–170.Google Scholar
  7. [E2]
    Eberlein, P.: Isometry groups of simply connected manifolds of nonpositive curvature II,Acta Math. 149 (1982), 41–69.Google Scholar
  8. [GS]
    Gersten, S. and Short, H.: Small cancellation theory and automatic groups.Invent. Math. 102 (1990), 305–334.Google Scholar
  9. [GH]
    Ghys, E. and de la Harpe, P. (eds):Sur les Groupes Hyperboliques d'après Mikhael Gromov, Birkhäuser, Boston, Basel, Berlin, 1990.Google Scholar
  10. [G1]
    Gromov, M.: Infinite groups as geometric objects,Proc. ICM Warszawa 1 (1984), 385–392.Google Scholar
  11. [G2]
    Gromov, M.: Hyperbolic groups, inEssays in Group Theory (ed. M. Gersten) M.S.R.I. Publ. 8, Springer, 1987, pp. 75–263.Google Scholar
  12. [G3]
    Gromov, M.: Hyperbolic manifolds, groups and actions, inRiemann Surfaces and Related Topics, Proc. 1978 Stony Brook Conf., Princeton University Press, 1980.Google Scholar
  13. [Hf]
    Haefliger, A.: Complexes of groups and orbihedra (Preprint, Geneva, 1991).Google Scholar
  14. [Hg]
    Haglund, F.: Les polyedres de Gromov,C.R. Acad. Sci. Paris, Série I,313 (1991), 603–606.Google Scholar
  15. [LS]
    Lyndon, R. and Schupp, P.:Combinatorial Group Theory, Springer, Berlin, Heidelberg, New York, 1977.Google Scholar
  16. [Ya]
    Yau, S. T.: Problem Section (Problem 65), inSeminar on Differential Geometry, pp. 669–706.Ann. Math. Stud. 102 (1982).Google Scholar

Copyright information

© Kluwer Academic Publishers 1994

Authors and Affiliations

  • W. Ballmann
    • 1
  • M. Brin
    • 2
  1. 1.Mathematisches InstitutUniversität BonnBonnGermany
  2. 2.Department of MathematicsUniversity of MarylandCollege ParkUSA

Personalised recommendations